Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Dodge City, KS

May 9, 2023Ness County, Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this flash flood warning at May 9, 2023, 7:57 PM CDT for Ness County, Pawnee County, Rush County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2023, 7:57 PM CDT (00:57 UTC)
Expired
May 9, 2023, 10:16 PM CDT
In force
2 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2805 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WGUS53 KDDC 100057
FFWDDC
KSC135-145-165-100400-
/O.NEW.KDDC.FF.W.0003.230510T0057Z-230510T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
757 PM CDT Tue May 9 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Southwestern Rush County in central Kansas...
  Northwestern Pawnee County in south central Kansas...
  Southeastern Ness County in west central Kansas...

* Until 1100 PM CDT.

* At 757 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rozel and Ash Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3826 9964 3835 9961 3841 9952 3843 9939
      3840 9926 3829 9921 3824 9924 3819 9940
      3821 9954 3823 9957 3826 9957 3826 9958

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

AJOHNSON
1 follow-up statement
394 
WGUS73 KDDC 100316
FFSDDC

Flash Flood Statement
National Weather Service Dodge City KS
1016 PM CDT Tue May 9 2023

KSC135-145-165-100326-
/O.CAN.KDDC.FF.W.0003.000000T0000Z-230510T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ness KS-Pawnee KS-Rush KS-
1016 PM CDT Tue May 9 2023

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN RUSH, 
NORTHWESTERN PAWNEE AND SOUTHEASTERN NESS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3826 9964 3835 9961 3841 9952 3843 9939
      3840 9926 3829 9921 3824 9924 3819 9940
      3821 9954 3823 9957 3826 9957 3826 9958

$$

AJOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at May 9, 4:47 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 9, 4:47 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
447 PM CDT Tue May 9 2023

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday night)
Issued at 115 PM CDT Tue May 9 2023

The main concern in the short term is storm chances this evening
along an outflow boundary from rain cooled air. This boundary is
still sagging southward and should stall from Hodgeman County
into Pratt County and set the stage for a few severe storms.
Initiation is also possible along the dry line west of Dodge City.
Large hail is possible with these storms. A deep upper level
trough will approach the high plains Wednesday night.
Thunderstorms will push into far western Kansas late Wednesday
night into early Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 115 PM CDT Tue May 9 2023

As the upper low continues to move east, thunderstorms will
continue to develop Thursday morning and these will likely be
severe with large hail.Given the shear profile veering from
southeast at the surface to southerly and even south-
southeasterly at 500mb, any tornadoes would likely be moving
northward instead of the traditional northeastward movement. In
the afternoon, the upper level cold pool will be in place and
overspread the moist layer, leading to another round of
thunderstorms, some severe and possibly tornadic. The corridor
most favored for severe storms in the early afternoon runs from
Meade County northwestward to Kearny, Finney and Scott Counties.

After Thursday, it appears a weak upper low is still advertised to
move northward out of the tropics across the southern high
plains, bringing widespread showers and thunderstorms. These
should be mostly sub-severe to marginally severe given the lack
of vertical shear in a tropical environment. How far north this
precipitation gets is still in question as most of the models and
their ensembles keep the heaviest rain to the south and west. But
there is some potential for heavy rain across western Kansas
Saturday night into Sunday. Temperatures will generally stay warm
through the period; but if rain materializes during the day
Sunday, then afternoon readings could be only be in the 60s to
mid 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 447 PM CDT Tue May 9 2023

Radar imagery at 2140z depicted an intense supercell thunderstorm
near Larned, an outflow boundary westward to near Scott City, and
a dryline between DDC/GCK. Additional isolated convection is
expected this evening on these boundaries, but coverage will be
isolated, and as such kept the TAFs dry. Outside of convection,
elevated southeast winds will continue through 12z Wed. Included
LLWS in all TAFs after 06z Wed with a strong low level jet
expected. Consensus of short term models suggests IFR stratus at
HYS after 09z Wed, and this trend was accepted in the TAFs. VFR is
expected to prevail elsewhere through Wednesday. 18z NAM and
12z ARW both indicate the next round of scattered convection near
GCK/LBL after 21z Wed, and included VCTS/CB near the end of those
TAF periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  59  83 /  20  20  30  50
GCK  60  86  58  80 /  10  50  40  30
EHA  59  85  55  83 /  10  60  60  10
LBL  61  87  57  84 /  10  40  40  20
HYS  60  82  59  78 /  40  20  40  70
P28  62  85  61  80 /  40  20  30  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 9, 1:33 AM CDT, 18 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
133 AM CDT Tue May 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will be possible this afternoon and evening.
Severe thunderstorms, should they develop, will be possible. Very large
hail (2 to 3 inches) and damaging winds are the main threats. There
is also a very small but non zero threat for an isolated tornado. The
best area for severe thunderstorms today and tonight should be mainly
east of Highway 283.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will continue across southwest Kansas Wednesday
and Thursday. A few of these thunderstorms may be severe. At this time
it appears that the main threats are very large hail and damaging winds.
A slightly more robust threat may exist Thursday with tornadoes possible
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 9, 7:36 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
736 PM CDT Tue May 9 2023

KSZ045-064-100100-
Hodgeman KS-Ness KS-
736 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern Ness
and north central Hodgeman Counties through 800 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Ness City, moving northeast at 35 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Bazine around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3824 9998 3839 10000 3858 9959 3829 9959
TIME...MOT...LOC 0036Z 242DEG 29KT 3835 9987

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

AJOHNSON
Local storm report, May 9, 7:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
745 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             PRATT                   37.65N 98.74W
05/09/2023  E1.50 INCH       PRATT              KS   EMERGENCY MNGR

&&

JDF
Local storm report, May 9, 7:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             4 NNE BURDETT           38.25N 99.51W
05/09/2023  E1.00 INCH       PAWNEE             KS   PUBLIC

&&

JDF
Local storm report, May 9, 7:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             6 N GRAY                38.25N 99.64W
05/09/2023  E1.00 INCH       HODGEMAN           KS   PUBLIC

            THE HAIL WAS PEA SIZE TO QUARTER SIZE.

&&

LEE
Local storm report, May 9, 7:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
749 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             5 NNW LARNED            38.25N 99.13W
05/09/2023  E1.50 INCH       PAWNEE             KS   PUBLIC

&&

JDF
Local storm report, May 9, 7:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             LEWIS                   37.94N 99.26W
05/09/2023  E1.50 INCH       EDWARDS            KS   PUBLIC

            THIS REPORT WAS VIA SOCIAL MEDIA.

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:06 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush39 min
May 9, 7:08 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford52 min
May 9, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Pratt65 min
May 9, 7:31 PM CDTSpecial Weather StatementDDCPawnee29 min
May 9, 7:36 PM CDTSpecial Weather StatementDDCNess24 min
May 9, 7:39 PM CDTSevere Thunderstorm WarningDDCPawnee36 min
May 9, 7:47 PM CDTSevere Thunderstorm WarningDDCPawnee24 min
May 9, 7:58 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford47 min
May 9, 8:10 PM CDTSpecial Weather StatementDDCNess35 min
May 9, 8:12 PM CDTSevere Thunderstorm WarningDDCPawnee48 min
May 9, 8:18 PM CDTSpecial Weather StatementDDCNess27 min
May 9, 8:39 PM CDTSpecial Weather StatementDDCNess36 min
May 9, 8:42 PM CDTSevere Thunderstorm WarningDDCNess, Rush48 min
May 9, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Rush17 min
May 9, 8:51 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford39 min
May 9, 9:33 PM CDTSpecial Weather StatementDDCStafford27 min
May 9, 9:35 PM CDTSpecial Weather StatementDDCRush25 min
May 9, 10:05 PM CDTSpecial Weather StatementDDCStafford25 min
May 9, 10:57 PM CDTSpecial Weather StatementDDCTrego33 min
May 10, 4:18 PM CDTSpecial Weather StatementDDCHamilton27 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.